Barbiturates NCLEX Questions Quiz for nursing students! Barbiturates are medications that have anxiolytics, sedative, hypnotic, and anti-seizure properties.
Barbiturates are medications used prior to surgery, treatment of seizures etc. The nurse should be aware of how these medications work, why they are ordered, nursing implications, adverse reactions, and how to teach the patient how to take the medication.
This quiz is part of a pharmacology NCLEX question review series and will include various medications. This series will test your knowledge on nursing implications, side effects, patient teaching, therapeutic effects, and more.
Barbiturates Sedative-Hypnotic Drugs NCLEX Questions Quiz
(NOTE: When you hit submit, it will refresh this same page. Scroll down to see your results.)
Barbiturates Pharmacology Review Quiz
1. Which statement below is INCORRECT about Barbiturates?
A. “Barbiturates are not as commonly prescribed today for conditions like anxiety or insomnia. Instead they’ve been replaced by the Benzodiazepines which have a lower risk of toxicity.”
B. “Barbiturates have a low therapeutic index.”
C. “Barbiturates decrease the effects of GABA.”
D. “Barbiturates are a central nervous system depressant.”
The answer is C. This is a false statement. It should say, “Barbiturates INCREASE the effects of GABA.”
2. Select all the medications below that are classified as a Barbiturate:
The answers are B and C. Phenobarbital and Primidone are both Barbiturates. Midazolam and Lorazepam are Benzodiazepines.
3. Which Barbiturate below can be prescribed for migraines and is used in combination with Acetaminophen and/or Caffeine?
The answer is C: Butalbital
4. Barbiturates affect ____________ receptors in the CNS. These receptors are considered _______________ receptors and consist of ___ subunits.
A. GABAB; ligand-gated; 4
B. GABAB; g protein coupled; 5
C. GABAA; g protein coupled; 5
D. GABAA; ligand-gated; 5
The answer is D. Barbiturates affect GABAA receptors in the CNS. These receptors are considered ligand-gated receptors and consist of 5 subunits.
5. Barbiturates cause what type of ions to flow into the cell and hyperpolarize it, hence leading to a decrease in firing potential of the neuron?
The answer is D: Chloride
6. Barbiturates influence the receptor’s ion channel to perform what action?
A. stay open longer
B. open more often
C. shorten opening time
D. open less often
The answer is A: stay open longer
7. Which statements below are true statements about how Barbiturates differ from Benzodiazepines?
A. “High doses of Barbiturates can influence the receptor without the help of the neurotransmitter GABA.”
B. “Barbiturates have largely replaced Benzodiazepines for the management of conditions like anxiety and insomnia.”
C. “The antidote used to treat Barbiturate overdose is Flumazenil.”
D. “Barbiturates have a low therapeutic index.”
The answers are A and D. Options B and C are FALSE statements about Barbiturates.
8. Your patient takes Phenobarbital for the treatment of seizures. The dose has been increased. Which findings during your assessment require you to notify the physician immediately? Select all that apply:
A. The patient has a history of tonic-clonic seizures.
B. The patient’s drug serum level for Phenobarbital is 55 mcg/mL.
C. The patient has a deep tendon reflex of 2+.
D. The patient’s respiratory rate is 6.
The answers are B and D. A Phenobarbital level of 55 mcg/mL is too high and increases the risk of overdose/death. A normal level is 15-40 mcg/mL. Barbiturate overdose can lead to respiratory failure and a rate of 6 is too low.
9. You are collecting the health history on a patient. Upon examining the patient’s electronic health record, you note that the patient has a history of seizures and was prescribed to take a Barbiturate to manage the seizures during the last hospitalization. The patient is unable to communicate the last time she took this prescribed medication. As the nurse you will make it priority to monitor for what findings below that could indicate the patient is experiencing withdrawal?
A. Elevated temperature
D. Vomiting and nausea
E. Sleep problems
All the answers are correct and could indicate withdrawal from a Barbiturate. It is a medical emergency and could lead to death.
10. TRUE OR FALSE: Tolerance is less likely to develop with long-term Barbiturate usage.
FALSE: Tolerance is very likely to develop with Barbiturate usage, especially long-term usage.
Don’t forget to tell your friends about this quiz by sharing it your Facebook, Twitter, and other social media. You can also take more fun nursing quizzes.
*Disclaimer: While we do our best to provide students with accurate and in-depth study quizzes, this quiz/test is for educational and entertainment purposes only. Please refer to the latest NCLEX review books for the latest updates in nursing. This quiz is copyright RegisteredNurseRn.com. Please do not copy this quiz directly; however, please feel free to share a link to this page with students, friends, and others.